Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 384, NWS Wichita, KS

December 17, 2002Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Dec 17, 2002, 9:27 PM CST for Montgomery County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2002, 9:27 PM CST (03:27 UTC)
Expired
Dec 17, 2002, 10:30 PM CST
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 180327
SVRICT
KSC125-180430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CST TUE DEC 17 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN KANSAS

* UNTIL 1030 PM CST.

* AT 927 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HAVANA...OR ABOUT 14 MILES EAST OF        
  SEDAN...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR INDEPENDENCE AROUND 1000 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MONTGOMERY COUNTY UNTIL 1030 PM CST.

LAT...LON 3718 9594 3703 9593 3722 9561 3731 9574

$$

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 7:40 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 17, 7:40 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CST TUE DEC 17 2002

A QUICK UPDATE TO EXPAND POPS. MESOETA SHOWS GOOD RISING THETA SFC
GRADIENT SPARKING RAIN SHOWERS ALONG WITH A FEW EMBEDDED WEAK
T-STORMS.

FCSTID = 15/JAKUB

----------------------------------------------------------------
313 PM CST TUE DEC 17 2002

MAIN FCST CHALLENGE THIS PACKAGE IS CHANCES OF PRECIP AND THUNDER
THIS EVENING ACROSS SE KS, THEN TEMPS FROM THEREAFTER.

ONE VORT MAX SLID THOUGH THE AREA EARLY THIS AFTERNOON, AND WAS VERY
EVIDENT LOOKING AT PROFILERS AND WV IMAGERY. SOME ACCAS HAS DEVELOP
OVER SE KS IN RESPONSE TO UPPER JET LIFTING OUT, BUT LIMINTED
MOISTURE HAS LIMITED THE ACTIVITY TO VIRGA.

TNGHT:  NEGATIVE TILTED UPPER TROUGH WL LIFT OUT TNGHT. MAIN CONCERN
IS WHETHER OR NOT THE DRY SLOT WILL CUT OFF PRECIP CHANGES ACROSS
CWA. THE BEST SHOT FOR CONVECTION WL BE EAST OF CWA, INTO SOUTHERN
MISSOURI AND ARKANSAS. THIS IS WHERE THE BEST INSTABILITY AND
MOISTURE WL RESIDE. SE KS MIGHT BE CLOSE ENOUGH TO THE LEFT EXIT
REGION OF AN UPPER JET TO JUSTIFY LEAVING POPS IN. PLUS, EXTREME SE
KS IS UNDER VERY LIGHT UPGLIDE AT THE 295K AND 300K SURFACES. BUT
ITS GONNA BE VERY BORDER LINE WHETHER THIS AREA IS UNDER THE DRY
SLOT. WL ALSO BE A CHANCE OF -TSRA, AS THERE IS INSTABILITY PRESENT
ABOVE THE BOUNDARY LAYER. CENTRAL KS ZONES MAY ALSO HAVE A SHOT OF
SOME SCATTERED SHOWERS OVERNIGHT, WITH WRAP AROUND MOISTURE. THIS IS
SHOWN THROUGH LOWER CONDENSATION PRESSURE DEFICITS IN THE 295-300K
LAYER. WITH LACK OF DECENT LIFT OVER THIS AREA, DONT EXPECT ANY
WIDESPREAD PRECIP.

WL GO ABOVE GUIDANCE FOR LOWS TNGHT, ESPECIALLY OVER SE KS, WHERE
HIGHER DPS AND GUSTY WINDS WL BE IN PLACE.

WED-WED NGHT: WL GO AHEAD AND YANK POPS FOR WED, AS DRY NW SFC FLOW
SHOULD CUT OFF PRECIP CHANCES. THERE SHOULD BE SOME CLOUDS AROUND,
BUT SHOULD BE HIGH AND MID LEVEL STUFF. THERE DOES SEEM TO BE SOME
RISING THETA SURFACES IN THE MID LEVELS, BUT FEEL THE AIR WL BE TOO
DRY TO GENERATE PRECIP.

UPPER LOW WL STRENGTHEN AND REDEVELOP OVER THE DAKOTAS ON WED NGHT.
THIS SHOULD KEEP PRECIP CHANCES NORTH AND EAST OF CWA. BUT SHOULD
STILL HAVE SCATTERED CLOUDS AROUND, SINCE WE REMAIN UNDER SW FLOW
ALOFT WITH SOME WEAK VORTS SWINGING THROUGH. ABOVE NORMAL TEMPS
SHOULD ONCE AGAIN OVERSPREAD THE CWA WED. 1000-850MB THICKNESSES
SUPPORT 60S, AS DOES 850MB TEMPS. BUT WITH SOME SCATTERED CLOUD
COVER AROUND, WE SHOULD NOT REACH FULL MIXING. NEVERTHELESS, WL GO
ABOVE MAV AND FWC, BUT BELOW MET NUMBERS.

THURS-FRI: BOTH ETA AND MAV AGREE ON LOCATION OF UPPER LOW OVER
WESTERN GREAT LAKES REGION. THIS WOULD PLACE CWA UNDER NW FLOW
ALOFT. THIS UPPER LOW SHOULD BE FAR ENOUGH NORTH TO LIMIT THE WRAP
AROUND MOISTURE WORKING INTO CWA. TEMPS THUR WL ONCE AGAIN BE HIGHLY
DEPENDANT ON IF CLOUDS LIMIT OUR MIXING. ATTM FCST SOUNDINGS SHOW
DRY ADIABATIC UP TO ABOUT 850MB. WL RAISE MAXS A FEW DEGREES ON
THURSDAY. PARTIAL THICKNESSES SUPPORT 50S, AS DOES 850MB TEMPS. IF
WE WERE TO FULLY MIX TO 850MB WE WOULD BE IN THE MIDDLE 50S. BUT
WONT GO THIS CRAZY AT THIS TIME AND WL LET FURTHER FCST SHIFTS TAKE
A LOOK AT IT.

SFC RIDGING WL COMMENCE FRI ALLOWING PLENTY OF SUN AND MIXING, AS
UPPER LOW MIGRATES EAST OVER SOUTHERN CANADA. PREV FCST MAX TEMPS
LOOK ON TRACK, WITH MID AND UPPER 40S ACROSS CWA.

...XTNDD DISCUSSION FOR FRI NIGHT THRU TUES...

BASIC THEME OF THE XTNDD FCST IS FAST MOVING FLOW WITH EMBEDDED
WAVES ORIGINATING FROM THE PACIFIC. BULK OF ARCTIC AIR WL REMAIN
WELL N OF KS...AND PRETTY MUCH LOCKED UP IN CANADA FOR THAT
MATTER....LEAVING US WITH ABOVE NORMAL TEMPS. GFS AND ECM ARE IN
GENERAL AGREEMENT THRU THE PD...BUT THERE ARE NOTICEABLE DIFFERENCES
AS ALWAYS. AS FAR AS THE FORECAST GOES...DIDNT MAKE TOO MANY
SIGNIFICANT CHANGES. OVERALL FORECAST PHILOSOPHY REVOLVES AROUND
TRYING TO BETTER TIME S/WVS, ATTENDANT CLOUDS, POSSIBLE PRECIP...AND
RESULTANT TEMPERATURES.

ECM/GFS AGREE FOR THE MOST PART ON BRINGING A S/W NEAR OR THROUGH
THE REGION SATURDAY...WITH AN ATTENDANT SFC LOW/WV. CLOUDS WL INCR
AHEAD OF THIS SYS AND ACCOUNTED FOR THIS IN THE GRIDS FRI NIGHT.
THIS WL BE A QUICK MOVING SYS...AND WL NOT LIKELY HAVE TIME TO TAP
SUBSTANTIAL MOISTURE FOR PRECIP PRODUCTION. AIRMASS AHEAD OF THIS WV
IS RELATIVELY WARM...WITH NO REAL COLD DECEMBER AIR TO BE FOUND. AS
A RESULT...WL FCST ABOVE NORMAL TEMPS FRI NIGHT AND SATURDAY ALONG
WITH M/CLOUDY SKIES AND BREEZY CONDS. WL KP THE FCST DRY.

SFC/UPR WV QUICKLY PASSES OFF TO THE EAST SATURDAY EVENING/NIGHT.
CAA ACTUALLY KICKS IN SATURDAY AFTN. GFS/ECM AGREE ON BRINGING THE
CWA A GLANCING BLOW OF COLD AIR SATURDAY NIGHT INTO SUNDAY AS SYS
WRAPS UP TO THE E. AS SUCH...LOWERED MINS SAT NIGHT AND MAXES ON
SUNDAY. SUNDAY SHOULD END UP BEING THE COLDEST DAY OF THE
XTNDD...BUT THAT ISNT SAYING MUCH FOR THIS TIME OF YEAR. SKIES WL
ALSO BE M/SUNNY.

WE SEEM TO BE CAUGHT IN BETWEEN SYSTEMS ON MONDAY...WITH S/W RIDGING
OVERHEAD A LIKELY SCENARIO. THE NEXT IN THE LONG LIKE OF PAC SYSTEMS
IS DUE TO MOVE INTO THE W COAST SOMETIME LATE SUNDAY OR MONDAY. IN
RESPONSE TO THIS...HEIGHTS WL RISE OVR KS...AND STRONG WAA WL ONCE
AGAIN COMMENCE AT THE SFC. CUD SEE SOME HIGH CLOUDS ESPECIALLY LATER
IN THE DAY AS CIRRUS SPILLS INTO THE AREA FROM THE W. RAISED MAXES
MONDAY A FEW DEGREES...BUT DEFINITELY COULD SEE MUCH WARMER. THE
CURRENT PATTERN SUPPORTS WARM MAXES IN WAA REGIMES. GUT FEELING IN
M50S FOR MAXES.

S/W MOVES INTO KS ON TUES. UNCERTAIN AS TO THE STRENGTH AND POSSIBLE
MOISTURE RESOURCES WITH THIS SYSTEM. IF ECM SOLN VERIFIES...COULD
SEE SOME PRECIP AS SYS IS RATHER DEEP. FOR NOW...WL JUST INCR THE
CLOUDS AND TEMPS...BUT LEAVE THE FCST DRY.

FCSTID = 7
ICT   41  56  31  47 /  10  10  10  10
HUT   39  53  29  46 /  10  10  10  10
EWK   40  54  30  46 /  10  10  10  10
EQA   42  56  31  47 /  10  10  10  10
WLD   45  58  33  48 /  10  10  10  10
RSL   36  52  28  44 /  20  10  10  10
GBD   37  52  29  45 /  20  10  10  10
SLN   37  52  29  45 /  10  10  10  10
MPR   40  54  30  46 /  10  10  10  10
CFV   50  62  36  48 /  20  10  10  10
CNU   50  60  35  48 /  20  10  10  10
K88   50  59  35  48 /  20  10  10  10

.ICT...
KS...NONE.

LAWSON/EKSTER
Hazardous weather outlook, Dec 17, 8:57 AM CST, 12 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
857 AM CST TUE DEC 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...

A STRONG SURFACE LOW PRESSURE AREA WILL TRACK ACROSS KANSAS THIS
EVENING AND WEDNESDAY MORNING.  THIS SYSTEM WILL BE UNUSUAL FOR
DECEMBER, AS IT WILL DRAW A RELATIVELY UNSTABLE AIRMASS INTO EXTREME
SOUTHEAST KANSAS.  THIS WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO SOUTHEAST KANSAS TONIGHT INTO WEDNESDAY MORNING.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME, BUT IF THUNDERSTORMS DO
DEVELOP, A FEW MAY CONTAIN SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

WEDNESDAY TO MONDAY:

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

FRANK/KETCHAM

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 10:02 PM CSTSevere Thunderstorm WarningICTLabette, Neosho58 min
Dec 17, 11:25 PM CSTSevere Thunderstorm WarningICTNeosho65 min
Dec 18, 12:38 AM CSTTornado WarningICTLabette37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.